Quiz – Dose Of Reality

Over-the-counter medicines are only safe if taken in the right doses. This includes two of the most popular pain relievers, acetaminophen and aspirin. You should never take more milligrams of a pain reliever than what is indicated on its packaging, unless under specific instructions from your doctor. Take this quiz to learn more about how these common OTC medicines can become dangerous:

1. Acetaminophen overdose is one of the most common poisonings worldwide.
A. True
B. False

2. A person should not take more than _______ milligrams per day of acetaminophen.
A. 1000
B. 2000
C. 4000
D. 7000

3. If a person takes a very large dose of aspirin at one time, this overdose is known as _____.
A. Moderate
B. Acute
C. Chronic
D. Singular

4. Adults can safely take more than 200 milligrams of aspirin per kilogram of body mass.
A. True
B. False

5. A symptom of acute aspirin overdose is:
A. Upset stomach or stomach pain
B. Nausea
C. Vomiting
D. Coma
E. All of the above

Answers:

1. A. True. This pain-relieving medicine, most well known by the brand name Tylenol, may be deadly if taken in large doses.

2. C. 4000. Taking more, especially 7000 milligrams or more, can lead to a severe overdose.

3. B. Acute. The other kind of aspirin overdose is chronic. This is when a normal daily dose builds up over time and causes symptoms. This may happen when a person’s kidneys are not functioning correctly or when a person is dehydrated.

4. B. False. Taking more than 150mg/kg of aspirin can have serious and even deadly results if untreated. Much lower levels can affect children.

5. E. All or the above. An overdose of acetaminophen can cause the same symptoms.


This quiz is for informational purposes only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, call 911 or the National Poison Control Center at 1-800-222-1222. 
  • St. Joseph's Hospital Campus: 11705 Mercy Blvd., Savannah, GA 31419, (p) 912-819-4100
  • Candler Hospital Campus: 5353 Reynolds St., Savannah, GA 31405, (p) 912-819-6000
  • Find us on:

St.Joseph's Hospital Campus: 912-819-4100

Candler Hospital Campus: 912-819-6000